How To Treat Benzodiazepine Toxicity
Benzodiazepine toxicity can have serious or, in rare cases, fatal outcomes without proper treatment. Generally, treatment for this will involve supportive care and monitoring.
Toxicity, also known as overdose, can be a sign of prescription drug abuse. If this is the case, additional treatment for substance abuse may be recommended following stabilization.
What Causes Benzodiazepine Toxicity?
Benzodiazepine toxicity occurs when you take too much of one or more benzodiazepine drugs, either alone or with other substances. For instance, alcohol, or opioids.
According to toxicology reports collected by federal health agencies, benzodiazepine-involved drug overdoses and overdose deaths have been on the rise in recent years.
Risk factors for benzodiazepine overdose include:
- benzodiazepine abuse or addiction
- taking benzodiazepines with other depressants (e.g. alcohol, opioids, barbiturates)
- taking a very high dose or multiple doses of a benzodiazepine
- slow drug metabolism
- older age
What Are Common Examples Of Benzodiazepine Toxicity?
Benzodiazepine toxicity occurs through the ingestion or co-ingestion of one or more benzodiazepines, also known as “benzos.”
Common benzodiazepine drugs include:
- alprazolam (Xanax)
- lorazepam (Ativan)
- clonazepam (Klonopin)
- diazepam (Valium)
- midazolam (Versed)
- chlordiazepoxide (Lithium)
Treatment For Benzodiazepine Toxicity
Treatment for benzodiazepine overdose generally involves assessment, resuscitation (as needed), supportive care, and monitoring under the supervision of healthcare professionals.
Endotracheal intubation may also be required as part of a person’s supportive care and treatment plan.
If overdose symptoms are severe, or if other drugs (e.g. opioids, ethanol) are involved, a healthcare provider may recommend inpatient hospitalization for closer monitoring.
Can You Reverse A Benzodiazepine Overdose?
There is a substance, known as flumazenil, that is sometimes used to reverse benzodiazepine toxicity. However, due to associated side effects, flumazenil treatment is rarely used.
Sometimes referred to as an “antidote,” flumazenil is an antagonist at the benzodiazepine receptor that can reverse sedation that’s caused by the excessive use of benzodiazepines.
However, its use does come with certain risks, including:
- elevated risk of seizures
- cardiac dysrhythmias
- induction of acute benzodiazepine withdrawal in those with drug dependence
The risks of flumazenil generally outweigh the benefits, since overdosing on benzodiazepines alone is rarely fatal. However, it may be used under limited circumstances.
When Is Flumazenil Used To Treat Benzodiazepine Poisoning?
Flumazenil administration may be used in cases of severe central nervous system (CNS) depression, or when the risks of its use are not believed to outweigh the potential benefits.
The use of this drug in someone with benzodiazepine dependence is generally not recommended, since the drug can induce withdrawal-related seizures and other adverse effects.
Is Activated Charcoal Used To Treat Benzodiazepine Toxicity?
No. According to the U.S. National Library of Medicine, doses of activated charcoal and other gastrointestinal decontaminants are not typically used, due to a heightened risk of aspiration.
Supportive care is the top recommended treatment for Xanax overdose and overdose involving other benzos.
What Factors Can Affect Your Treatment For Benzodiazepine Toxicity?
A number of factors may play a role in your treatment plan, should you, a family member, or another loved one suffer a case of sedative-hypnotic toxicity.
Factors that might affect your overdose treatment include:
- your age
- type of benzodiazepine(s) taken
- dose taken
- method of use
- symptoms of overdose
- drug tolerance/dependence
- your airway, breathing, and circulation
The use of other drugs — for instance, another prescription drug, or an opioid drug — may also affect your treatment, largely because this can affect the symptoms experienced and the severity.
Treating Opioid And Benzo Overdose
If someone overdoses after taking benzodiazepines and opioids together, or from taking counterfeit Xanax laced with opioids, the administration of naloxone may be recommended.
Naloxone (also known as Narcan) is a drug that’s capable of reversing opioid overdose.
This drug, administered intranasally or into a muscle, can help restore consciousness (in applicable cases) and reverse respiratory depression caused by overdose.
Signs And Symptoms Of Benzodiazepine Toxicity
A benzodiazepine overdose can produce mild to severe symptoms.
Common overdose symptoms include:
- slurred speech
- ataxia (impaired balance/coordination)
- altered mental health status
- signs of CNS depression (e.g. drowsiness, excessive fatigue)
- memory issues
According to research, overdosing on two common benzodiazepines, lorazepam and diazepam, can also produce what’s known as propylene glycol poisoning.
Symptoms of glycol toxicity can be severe and may include:
- skin tissue necrosis
- hypotension (low blood pressure)
- multisystem organ failure
- destruction of red blood cells
- lactic acidosis (overproduction of lactic acid)
Additional symptoms of overdose can also emerge if multiple drugs are involved. Opioid overdose, for instance, may cause breathing difficulties, coma, and bluish skin, lips, and nails.
Getting Help For Benzodiazepine Abuse
Overdose can be a sign of Xanax addiction, or another drug-related problem.
If this is the case, a full treatment program for substance abuse may be recommended following your acute treatment for overdose, beginning with Xanax detox.
At Bedrock Recovery Center, we offer a full medical and behavioral health treatment plan for benzodiazepine addiction, beginning with an initial assessment and medical detox.
For more information about our addiction treatment programs, call our helpline to speak with an admissions specialist today.
- Centers for Disease Control and Prevention (CDC) — Trends in Nonfatal and Fatal Overdoses Involving Benzodiazepines – 38 States and the District of Columbia, 2019–2020 https://www.cdc.gov/mmwr/volumes/70/wr/mm7034a2.htm
- U.S. National Institute on Drug Abuse (NIDA) — Benzodiazepines and Opioids https://nida.nih.gov/research-topics/opioids/benzodiazepines-opioids
- U.S. National Library of Medicine: NCBI Bookshelf — Benzodiazepine Toxicity - StatPearls https://www.ncbi.nlm.nih.gov/books/NBK482238/